Hi, Helen, and welcome to the forum! I'm glad you found us! If your brother has access to a computer and feels up to it, you might want to let him know about us, too. I am sure we can offer you both support. As to your medical questions, you have to realize we are not doctors. Also, liver disease is such an individual thing, that it is impossible to know what the prognosis or future is for each one. Everyone is different.
That being said, has his fluid intake been restricted due to the ascites? If so, that could be the cause of his dark urine. He doesn't sound end stage enough for his kidneys to be shutting down, although that's a possibility. The doctors would realize that, though. It sounds as though he may not be getting enough water. I am very glad to hear that he will now be able to get his meds. (Until I saw that he got a state subsidy, I was going to tell you that the doctor can write a letter to the pharmaceutical company(ies) letting them know that he needs that medication and cannot afford it. They will then either send coupons to the doctor or patient for your brother to take to the drug store, or send the drugs directly to the doctor to be picked up by the patient.) He needs to be religious in taking his meds. It sometimes takes a long time to get ascites under control. In other instances, patients have to be drained regularly until they get a new liver or die.
I had not heard that immunosuppressive drugs are not good for hep C. In fact, hep C patients who receive liver transplants usually undergo hep C treatment then. Otherwise, the new liver will fail from hep C in time.
Some people do very, very well after transplant and have many years ahead. (My brother-in-law is 15 years post transplant and doing well, though it was touch-and-go for quite awhile after the transplant.) Others, especially if the liver they received is not optimal, will not live long. As I said previously, every case is different.
I suggest you read some of our educational threads for more information and understanding of liver disease.